The use of antidepressants, especially selective serotonin reuptake inhibitors (SSRIs) has become more and more frequent. Due to the fact that they are relatively safe and effective, their use has expanded from depression to anxiety, obsessive-compulsive disorder, eating disorders and many other psychiatric conditions.
However, as we well know, no treatment is without risks. This has meant that in recent years the side effects of these drugs have begun to receive more attention. Not only have drug manufacturers been instructed to add warnings about the “dangers” involved, but health professionals have also begun to worry more about the side effects associated with the use of SSRIs. Shall we talk a little about these possible effects?
[show_more more = ”Read more” less = ”read less” color = ”# 008ec2 ″ size =” 120 ″ align = ”center”]
Some patients using SSRIs can develop insomnia, rashes, headaches, joint and muscle pain, stomach pain, nausea or diarrhea. These problems are usually temporary and mild. However, a potentially serious problem is impaired hemostasis, and clotting may be impaired due to decreased concentration of the neurotransmitter serotonin in platelets.
Therefore, these patients in general have an increased risk of gastric or uterine bleeding, in addition to being more likely to need blood transfusions during or after an eventual surgery. This risk becomes even greater if the patient makes use of other mediations that also make hemostasis difficult, such as NSAIDs. If patients use SSRIs and NSAIDs at the same time, the risk more than doubles! That is, we must keep in mind that the combination of the two drug classes must be carefully considered.
Involuntary movements include tics, muscle spasms, dyskinesia, parkinsonism and akathisia, which can be accompanied by severe anxiety. Although rare, these symptoms are more likely in the elderly and in patients using fluoxetine and citalopram, which have a longer half-life.
Treatments include medications such as diazepam, propranolol and antiparkinsonian drugs. Switching to another antidepressant can also help and is sometimes necessary.
For many patients, SSRIs decrease sexual interest, performance and even satisfaction. In men, SSRIs can delay or inhibit ejaculation, and in women, delay or prevent orgasm. They can also prevent lubrication of the vagina, erection of the penis and engorgement of the clitoris. If possible, decreasing the dose administered may help. Another solution is to add or replace with bupropion, which works by a different mechanism and generally does not cause sexual side effects.
If an SSRI is administered together with another drug that increases serotonin activity, it can trigger a serotonin syndrome. In particular, SSRIs should not be mixed with monoamine oxidase inhibitors, such as phenelzine (Nardil) and clomipramine (Anafranil).
SSRIs are safer than tricyclic antidepressants for the elderly, due to the lower number and less serious side effects. For this reason, older people do better with rapidly metabolized drugs, such as sertraline.
Symptoms that can occur when interrupting an SSRI include loss of coordination, fatigue, blurred vision, insomnia, vivid dreams, among others. Less frequently, there may be nausea or diarrhea, flu-like symptoms, irritability, anxiety and crying attacks. These symptoms are usually (but not always) mild and brief, peaking in the first week. Although none of these drugs should be stopped abruptly, paroxetine tends to produce the most intense withdrawal symptoms.
The risk of antidepressants inciting violent or self-destructive actions is controversial. Suicidal thoughts in patients taking SSRIs were first reported in 1990, shortly after the introduction of the drugs.
An analysis of clinical trials in patients under the age of 18 found that SSRIs increased the risk of suicidal thoughts when compared to a placebo. Many studies have followed, and although the results vary, there is a consistent trend.
In October 2004, the FDA issued a Black Box Notice to doctors and pharmacists – its strongest measure available for withdrawing a drug from the market. The warning is placed on the information leaflets for all commonly used antidepressants. It mentions the risk of suicidal thoughts, hostility and agitation in children and adults, citing specifically statistical analyzes of clinical trials. The FDA has also issued a public notice to parents, doctors and pharmacists.
It is worth mentioning that self-destructive feelings and thoughts in patients taking SSRIs can be a response to anxiety or akathisia. In addition, sometimes a person with bipolar depression receives an antidepressant.
A bad result can be avoided by regular follow-up and close monitoring. Patients should be advised that there is a small chance that they will feel worse for a while. They should let their doctors know immediately if they start to feel worse or develop new symptoms, especially after changing their medication or dose.
The other side
The practical significance of the findings on suicidal thinking is still uncertain. The suicide rate of people with major depression is 15%, and depression can also be lethal in other ways. In addition, the suicide rate in the USA, for example, decreased by almost 15%, while the use of SSRIs in this age group increased by almost 70%.
Some always think that drugs are overused, others that they are not used enough. SSRI decisions involve professional awareness as well as economic interests, including concern about rising health care costs. There are also other questions, such as whether the current popularity of drug treatment means that psychotherapy is being neglected.
Therefore, the ideal is that, like any medicine, antidepressants should be prescribed only for patients who really have a clinical indication, in order to avoid excessive and / or unnecessary use. In the meantime, we look forward to further studies and more details on the subject.